The C.A.M. Report
Complementary and Alternative Medicine: Fair, Balanced, and to the Point
  • About this web log

    This blog is intended as an objective and dispassionate source of information on the latest CAM research. Since my background is in pharmacy and allopathic medicine, I view all CAM as advancing through the development pipeline to eventually become integrated into mainstream medical practice. Some will succeed while others fail. But all are treated fairly here.

  • About the author

    John Russo, Jr., PharmD, is president of The MedCom Resource, Inc. Previously, he was senior vice president of medical communications at www.Vicus.com, a complementary and alternative medicine website.

  • Common sense considerations

    The material on this weblog is for informational purposes. It is not medical advice or counsel. Be smart, consult your health professional before using CAM.

  • Support this site

    If you found the information here helpful, please consider supporting this site.If you found the information here helpful, please consider supporting this site.

  • Recent Posts

  • Recent Comments

    Warning: Avoid Beijing Jiannan Zhongyi Hospital Zhongyao Pei Fang Ke Li

    With so many people traveling to China, it’s worthwhile to report drug warnings by the Hong Kong Department of Health. Earlier this week (see “News Bulletin” and click the August 3rd report), the public was advised not to buy or take a Chinese herbal preparation called as Beijing Jiannan Zhongyi Hospital Zhongyao Pei Fang Ke Li.

    A patient was taking the medicine to treat gout and developed acute hepatitis. In addition to the herbal medicine, analysis of the contents revealed phenacetin, aminopyrine, ibuprofen (Motrin), diclofenac (Voltarin), and indomethacin (Indocin).

    One published report states that the man recovered and was discharged from hospital. It also states, “his acute hepatitis was unrelated to the product.”

    I guess that depends on how you define “product.” The liver toxicity in this patient might not have been due to the main herbal ingredient ? whatever that is. But I define “product” as everything contained therein. Accordingly, this product places everyone who takes it at increased risk of hepatitis. Related information on the risks for liver toxicity posed by the adulterated contents is discussed here and here.

    8/5/06 15:14 JR

    Leave a Comment

    XHTML: Line-breaks are automatic. Available tags are <a href="" title=""> <abbr title=""> <acronym title=""> <b> <blockquote cite=""> <cite> <code> <del datetime=""> <em> <i> <q cite=""> <s> <strike> <strong>